Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

April 16, 2020Lehigh County, Monroe County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 16, 2020, 6:02 PM EDT for Lehigh County, Monroe County, Northampton County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2020, 6:02 PM EDT (22:02 UTC)
Expired
Apr 16, 2020, 6:45 PM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly

Counties Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 137 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS81 KPHI 162202
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT Thu Apr 16 2020

NJZ001-007-PAZ054-055-060>062-162245-
Sussex-Warren-Lehigh-Monroe-Northampton-Berks-Carbon-
602 PM EDT Thu Apr 16 2020

...AN AREA OF LOCALLY HEAVY SNOW SHOWERS WILL AFFECT WEST CENTRAL 
SUSSEX...NORTHWESTERN WARREN...NORTHEASTERN 
BERKS...LEHIGH...SOUTHEASTERN CARBON...MONROE AND CENTRAL 
NORTHAMPTON COUNTIES...

At 600 PM EDT, an area of locally heavy snow showers was located 
along a line extending from Paradise Valley to near Kresgeville to 
near Wanamakers. Movement was east at 30 mph.

Locations impacted include...
Allentown, Mount Pocono, Northampton, East Stroudsburg, Nazareth,
Palmerton, Bangor, Kutztown, Slatington, Pen Argyl, Wind Gap, Bath,
Walnutport, Topton, Belfast, East Bangor, Lenhartsville, Stormville,
Neffs and Werry Lake.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 6.
 Interstate 80 in Pennsylvania between mile markers 296 and 314.
 Interstate 78 in Pennsylvania between mile markers 35 and 54.
 Northeast Extension near exit A56.
 Interstate 380 in Pennsylvania between mile markers 0 and 2.

Visibilities will drop quickly to less than a mile in the heavier 
snow showers.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4122 7479 4087 7511 4050 7568 4060 7601
      4065 7598 4074 7576 4075 7578 4076 7579
      4088 7560 4119 7533 4120 7514 4115 7515
      4114 7509 4108 7503 4116 7490 4121 7486
TIME...MOT...LOC 2200Z 276DEG 24KT 4113 7531 4088 7553 4065 7590 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 16, 3:56 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 3:56 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 PM EDT Thu Apr 16 2020

.SYNOPSIS...
High pressure builds into the area overnight tonight as a low
pressure system begins to impact the region late Friday into
Saturday morning with high pressure returning for much of the
weekend. Coming out of the weekend, a low pressure system will
pass from the Carolinas out to sea to our south. Anticipate
below normal temperatures through the weekend with a return to
near normal into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...A shortwave has been
passing over the region this afternoon, and will begin to move
away this evening. Clouds and a few showers are passing through
along with it, especially in the northern half of the area.
Expect these to continue through early to mid evening before
fading out as diurnal instability decreases and the shortwave
moves away. Large dew point depressions are keeping
precipitation limited, but a briefly moderate shower and a few
containing snow or graupel remain possible, especially to the
northwest.

Quiet but cold conditions are expected tonight as high pressure
centers itself just to our south. Diurnally driven clouds
should dissipate early, and we'll have several hours of mostly
clear skies during the early and middle part of the night.
Thereafter, high clouds will start to fill in. Meanwhile, winds
will gradually diminish and should go near calm during the
middle to latter part of the night. Would like to see a little
better overlap between the clear skies and the calm winds for
ideal radiational cooling, but we will still radiate well
overall especially in the usual cold and sheltered spots where
the winds should drop off quicker. Most areas will go below
freezing, and many will dip into the upper 20s. Have converted
the existing Freeze Watch to a Freeze Warning and expanded it to
all areas except for the Philly-Wilmington metro corridor and
the coastal strip. Issued a Frost Advisory for the metro area,
where temperatures are more likely to stay a little above
freezing, though it is marginal as to whether there will be
enough moisture for frost formation.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure will shift offshore to our southeast on Friday. The
flow aloft becomes more zonal with perhaps even some weak shortwave
ridging passing overhead. Meanwhile, a positive tilt shortwave
trough will be diving into the Midwest during the day, with a wave
of low pressure just ahead of it at the surface. This will be our
next weather system and will bring some precipitation to the region
beginning late tomorrow. There has been a steady trend to delay the
arrival of this system. While clouds will fill in, it appears most
or all of the day will remain dry except for in the northwestern
zones, where rain (possibly mixed with snow) should overspread in
the later afternoon. Given how far west the shortwave responsible
for this low is lagging behind, the slower trend certainly makes
sense. Southwesterly flow develops on Friday, and we will begin
advecting in some warmer air. However, with clouds increasing and a
cold air mass already in place, it will still be another cooler than
average day with highs only a little warmer than on Thursday.

The steadiest precipitation is expected during the overnight hours.
The center of the surface wave will track over the central or
northern portion of the area. Not the most dynamic system we've
seen, but there is a signal for some modest fgen forcing and the
associated shortwave will become a little sharper/stronger as it
moves closer, so while most precipitation will be light there could
be some moderate bands. Given most of the precip is warm-advection
driven, the highest QPF will be along and north of the low track,
which will correspond to the northern zones. In fact, southern New
Jersey and Delmarva may stay dry even for much of the overnight,
though eventually showers associated with the low's cold front will
reach those areas.

As mentioned, the air mass in place, while it will be warming up, is
quite cold for the season. That combined with the expected track of
the low will yield a considerable swath of accumulating snow to our
north. In our region, it looks like the low will track far enough
north and warm things up enough for mainly rain to occur. However,
some mixing is possible in the far north, especially at higher
elevations and especially after sunset on Friday. Some light snow
accumulations (mainly an inch or less) are possible in the higher
terrain. Precipitation should begin to taper off from north to south
late at night, though will still be ongoing in many areas by the end
of the night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be building into the region Saturday cresting
to our south on Sunday. With the high pressure in place and
modest cold air advection anticipate relatively chilly
conditions over the weekend with potential for frost/freeze
headlines again Saturday night, especially north/west of I- 95.
The typical suspects across central and southern New Jersey may
have potential for frost development as well. As the high
starts to shift to our east we should start to see some
southerly flow return to the area along with a slight warm up
will on Sunday.

Coming out of the weekend, a low pressure system will develop
over the southern plains and start to lift to the northeast but
generally stay to our south with little appreciable precip for
areas from the Philly metro north and west however across
DelMarVa we should see some light rain late Sunday night.
Precip should end Monday morning and we'll see a return towards
near normal temps with dry weather through the middle of the
week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through this evening... VFR with mainly broken ceilings around 7000
ft, with those clouds scattering out towards sunset. A scattered
shower is possible especially near RDG and ABE. West-northwest winds
of 10 to 15 kt with gusts up to 25 kt. High confidence.

Tonight... VFR. West-northwest winds of 5 to 10 kt initially will
become light and variable or calm in most areas by 06z. High
confidence.

Friday... Mainly VFR. Clouds will gradually increase and lower
especially west of PHL. MVFR ceilings are possible after 18z
especially near RDG and ABE. Winds will be light and variable
initially, then become southwest around 10 kt, then south or south-
southeast late. High confidence.

Outlook...

Friday night... Mostly MVFR conditions expected, though may remain
VFR near and south of PHL especially early. Southerly winds shifting
to southwesterly then westerly at 5 to 10 kt, with stronger speeds
along the coast including near ACY. Moderate confidence.

Saturday...VFR. Light and variable winds. Moderate confidence.

Sunday and Monday...Some rain showers possible later in the day with
sub-VFR ceilings also possible, continuing into Monday.
Southwesterly winds around 10 knots with gusts up to 20 knots,
becoming west to northwest Monday. Moderate confidence.

&&

.MARINE...
Through this evening... SCA conditions expected with west-northwest
winds gusting 25 to 30 kt. Seas 2 to 4 ft.

Tonight... SCA conditions initially due to lingering west-northwest
winds gusting to 25 kt, but these gusts will diminish during the
first half of the night. Sub-SCA conditions expected for the
remainder of the night. Seas 1 to 3 ft.

Friday... Sub-SCA conditions expected for the morning hours. SCA
conditions developing during the afternoon or early evening as south-
southwesterly winds begin gusting over 25 kt. Seas 2 to 3 ft.

Outlook...

Friday night... SCA conditions for the first half of the night due
to southwest winds gusting 25 to 30 kt. On Delaware Bay, sub-SCA
conditions should return for the second half of the night. On the
ocean waters, the gusty winds will linger for longer, and seas will
also run 4 to 6 ft for most of the night.

Saturday...The winds are anticipated to be below Small Craft
Advisory criteria, however seas should be around 5 feet for a time
on the ocean waters.

Sunday and Monday...The conditions overall should be below Small
Craft Advisory criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from midnight tonight to 9 AM EDT Friday for
     PAZ060>062-101>106.
     Frost Advisory from midnight tonight to 9 AM EDT Friday for
     PAZ070-071.
NJ...Freeze Warning from midnight tonight to 9 AM EDT Friday for
     NJZ001-007>010-012-013-015>023-027.
DE...Freeze Warning from midnight tonight to 9 AM EDT Friday for
     DEZ002-003.
     Frost Advisory from midnight tonight to 9 AM EDT Friday for
     DEZ001.
MD...Freeze Warning from midnight tonight to 9 AM EDT Friday for
     MDZ008-012-015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
     Small Craft Advisory until 10 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Deal
Near Term...O'Brien
Short Term...O'Brien
Long Term...Deal
Aviation...Deal/O'Brien
Marine...Deal/O'Brien
Hazardous weather outlook, Apr 16, 3:34 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Thu Apr 16 2020

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-101>106-171945-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EDT Thu Apr 16 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-PAZ070-071-171945-
New Castle-Delaware-Philadelphia-
334 PM EDT Thu Apr 16 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for northern Delaware and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-PAZ054-055-171945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Carbon-Monroe-
334 PM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, southern New Jersey and northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-171945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT Thu Apr 16 2020

NJZ001-007-PAZ054-055-060>062-162245-
Sussex-Warren-Lehigh-Monroe-Northampton-Berks-Carbon-
602 PM EDT Thu Apr 16 2020

...AN AREA OF LOCALLY HEAVY SNOW SHOWERS WILL AFFECT WEST CENTRAL
SUSSEX...NORTHWESTERN WARREN...NORTHEASTERN
BERKS...LEHIGH...SOUTHEASTERN CARBON...MONROE AND CENTRAL
NORTHAMPTON COUNTIES...

At 600 PM EDT, an area of locally heavy snow showers was located
along a line extending from Paradise Valley to near Kresgeville to
near Wanamakers. Movement was east at 30 mph.

Locations impacted include...
Allentown, Mount Pocono, Northampton, East Stroudsburg, Nazareth,
Palmerton, Bangor, Kutztown, Slatington, Pen Argyl, Wind Gap, Bath,
Walnutport, Topton, Belfast, East Bangor, Lenhartsville, Stormville,
Neffs and Werry Lake.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 6.
 Interstate 80 in Pennsylvania between mile markers 296 and 314.
 Interstate 78 in Pennsylvania between mile markers 35 and 54.
 Northeast Extension near exit A56.
 Interstate 380 in Pennsylvania between mile markers 0 and 2.

Visibilities will drop quickly to less than a mile in the heavier
snow showers.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4122 7479 4087 7511 4050 7568 4060 7601
      4065 7598 4074 7576 4075 7578 4076 7579
      4088 7560 4119 7533 4120 7514 4115 7515
      4114 7509 4108 7503 4116 7490 4121 7486
TIME...MOT...LOC 2200Z 276DEG 24KT 4113 7531 4088 7553 4065 7590

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:19 PM EDTFreeze WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more18 hr
Apr 16, 3:19 PM EDTFrost AdvisoryPHIDelaware, Philadelphia18 hr
Apr 16, 7:20 PM EDTSpecial Weather StatementPHIMonroe25 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.